Alert archive / Kansas / Tornado Warnings in 1998
Tornado Warning 44, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Sep 29, 1998, 7:42 PM CDT for Barton County, Kansas. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 29, 1998, 7:42 PM CDT (00:42 UTC)
- Expired
- Sep 29, 1998, 8:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Barton County, KS
The radar
The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 7:53 PM CDT | Hail 1 | Great Bend, KS | |
| Sep 29, 7:58 PM CDT | Hail 1.75 | Great Bend, KS | |
| Sep 29, 8:11 PM CDT | Hail 1.25 | Ellinwood, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 29, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 3089 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
738 WFUS1 KICT 300042 RRA TORICT KSC009-300115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 742 PM CDT TUE SEP 29 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS EXTENDED THE * TORNADO WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS * UNTIL 815 PM CDT * AT 740 PM CDT...A TRAINED SPOTTER REPORTED A TORNADO JUST SOUTHEAST OF HOISINGTON...MOVING TO THE SOUTHEAST AT 15 MPH. * THE TORNADO IS EXPECTED AFFECT AREAS NEAR... HOISINGTON CHEYENNE BOTTOMS ELLINWOOD AREAS BETWEEN HOISINGTON AND GREAT BEND IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A STAIRWELL OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. DARMOFAL &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Sep 29, 3:08 PM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, Sep 29, 3:08 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 308 PM CDT TUE SEP 29 1998 MAIN PROBLEM WILL BE TEMPERATURES. AN UPPER LEVEL SUB TROPICAL HIGH REMAINS INTACT THROUGH F48 ACROSS THE HIGH PLAINS OF TX WITH A DEEPENING LOW IN THE DESERT SOUTHWEST. THE WIND FLOW PATTERN WILL ADVECT PLENTY OF MID LEVEL MOISTURE INTO THE CWA BY F24. THIS TREND SEEMS REASONABLE PER THE LATEST SATTELITE PICTURES. THE WEAK TROF OVER NORTHERN KS WILL WASH OUT OVERNIGHT AS LOW PRESSURE DEVELOPS IN THE VICINITY OF CNK. WITH DECENT SOUTH FLOW ACROSS KS...I EXPECT THUNDERSTORMS TO FIRE ACROSS THE NORTHERN SECTIONS OF KS AND SOUTHERN NE. THICKNESS PATTERNS WOULD YIELD AN EAST OR JUST SLIGHTLY SOUTH OF EAST MOVEMENT. HOWEVER...PER THE PAST COUPLE OF DAYS...I WILL KEEP SLIGHT CHANCE POPS FOR THE SC AND SE SECTIONS DUE TO THE DIABATIC HEATING AND VERY UNSTABLE CONDITIONS THIS AFTERNOON AND CONTINUE THE CHANCE INTO THE EVENING. CAPES ARE PRESENTLY RUNNING AROUND 5000 JUST SOUTH OF THE BORDER WITH LI/S TO MINUS 8. THESE VALUES SHOULD INCREASE WITH MORE HEATING. THE NGM PROG FOR FRONTAL POSTITION BY F36 HAS THE FRONT JUST THROUGH CENTRAL KANSAS. THIS POSITION SHOULD NOT HINDER TEMPERATURES IN THE SC AND SE SECTIONS OF THE CWA AND SLIGHTLY OVER THE CENTRAL SECTIONS. THEREFORE...I MAY TEND TO BE SLIGHTLY WARMER THAN GUIDANCE IN THE SOUTHERN HALF AND NEAR GUIDANCE IN THE CENTRAL SECTIONS. THE MODEL DOES NOT SEEM TO POOL ANY LOW LEVEL MOISTURE AHEAD OF THE FRONT AT THIS TIME...HOWEVER...WITH STRONG DYNAMICAL FORCING PRESENT...I WILL CARRY POPS THROUGH WEDNESDAY AFTERNOON AND NIGHT. WITH FRONTAL PASSAGE AT ALL AREAS BY F42 DECENT NORTHEAST FLOW WILL PRODUCE SOME SLIGHT UPSLOPE...WHICH COMBINED WITH A SATURATED ATMOSPHERE WILL INDUCE A THICK CLOUD DECK AND SOME STRATIFORM TYPE PRECIPITATION. COLD AIR...COMPARED TO THE PAST FEW DAYS...WILL THEN SINK SOUTH OUT OF CANADA AND BRING A DRASTIC CHANGE FOR THE CWA. I AM A BIT HESITANT TOO DROP TEMPERATURES AS MUCH AS GUIDANCE SUGGESTS...HOWEVER...ALL MODELS DO AGREE WITH SIMILAR READINGS. EXTENDED... I WILL TRIM THE TEMPERATURES BACK A BIT DUE TO THE COLD AIR WHICH IS FILTERING INTO THE CWA. RETURN FLOW SHOULD WARM THE TEMPERATURES BACK TO NORMAL SATURDAY AND SUNDAY. CHANCE FCSTID = 1 ICT 68 87 56 66 / 20 30 50 30 HUT 64 83 52 64 / 30 50 30 30 EWK 64 83 52 64 / 30 50 30 30 EQA 68 87 56 66 / 20 30 50 30 WLD 69 88 57 67 / 20 30 50 30 RSL 63 80 50 61 / 30 50 30 30 GBD 64 80 50 61 / 30 50 30 30 SLN 64 82 51 63 / 30 50 30 30 MPR 64 83 52 64 / 30 50 30 30 CFV 67 88 56 67 / 20 30P 40 30 CNU 66 87 55 66 / 20 30 40 30 K88 66 87 55 66 / 20 30 40 30 .ICT...NONE.
In the hours before
Local storm report, Sep 29, 4:14 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT TUE SEP 29 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM 9 W ELMDALE KS 60 MPH TSTM GUST
09/29/98 CHASE REPORTED BY CITIZEN
HYSELLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 7:00 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 45 min |
| Sep 29, 7:13 PM CDT | Tornado Warning | ICT | Barton | 32 min |
| Sep 29, 7:47 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 48 min |
| Sep 29, 8:16 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 49 min |
| Sep 29, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 58 min |
| Sep 29, 9:03 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 47 min |
| Sep 29, 9:22 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 48 min |
| Sep 29, 9:27 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 48 min |
| Sep 29, 11:47 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 63 min |
| Sep 30, 12:04 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 51 min |
| Sep 30, 12:49 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 51 min |
Nearby
Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.